Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Duluth, MN

July 25, 2002Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 25, 2002, 11:20 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 11:20 PM CDT (04:20 UTC)
Expired
Jul 26, 2002, 12:00 AM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS53 KDLH 260420
SVRDLH
MNC071-137-260500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1120 PM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL MIDNIGHT CDT

* AT 1120 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTH OF NETT LAKE...OR ABOUT 33 MILES SOUTHEAST OF INTERNATIONAL
  FALLS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUSSON AROUND 1130 PM...
  ORR AROUND 1135 PM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4826 9307 4809 9318 4783 9240 4805 9225

BELTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT THU JUL 25 2002

USING A COMBINATION OF THE NEW ETA...OTHER OLD AND BACKUP MODEL
RUNS...AND CURRENT TRENDS...IT LOOKS LIKE THE CLEARING/DRYING TREND
IN CURRENT ZFP PKG IS STILL ON TRACK. WILL MAKE A FINAL CHECK JUST
BEFORE PRESS TIME. UPR RDG STILL BUILDING INTO MIDWEST TNGT AND
FRI...WITH THE RETURN OF AN ACTIVE ZONAL FLOW ALOFT...INCLUDING A
RATHER STRONG S/WV...ON SAT. CURRENT ZFP SHOULD ONLY NEED SOME
TWEAKING OF THE DETAILS. WITH THE AMT OF PRECIP RECEIVED SO FAR AND
LIGHT WINDS/CLRG SKIES TNGT...WILL ADD MENTION OF FOG TO 1ST PD. NOT
MUCH HAPPENING ON FRI. CU RULE VALUES SUGGEST LTL OR NO CU UNDER SFC
RIDGE. WILL CONSIDER MOSUN INSTEAD OF PCLDY. WILL HAVE TO KEEP AN
EYE ON SVR CHANCES ON SAT AS ETA PLACES JET MAX OVR SRN MN...WITH
OUR SRN CWA UNDER THE LF QUAD. WITH SFC TROFING AND 500 MB S/WV
MOVING ACROSS...MAY BUMP POPS UP A BIT FOR ENTIRE CWA. IT/S BEEN A
LTL DIFFICULT GETTING MOS DATA TDA...BUT FROM A PEEK AT SOME ETA MOS
AND THE FACT THAT THERE WILL BE NO BIG AIRMASS CHANGES NXT COUPLE OF
DAYS AND ADVECTION PATTERNS WILL BE WEAK...DO NOT LOOK FOR ANY
DRASTIC TEMP CHGS. CONSIDERING TDA/S UPSTREAM TEMPS AND WITH MORE
SUNSHINE TMW...WE SHOULD REBOUND TO THE UPR 70S/LWR 80S...WITH LOWS
STAYING IN THE 50S.

.DLH...NONE.

ERF

In the hours before

Local storm report, Jul 25, 10:20 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0854 PM    NORTHOME                  MN   0.75 IN HAIL
07/25/02   KOOCHICHING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:59 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching46 min
Jul 25, 9:42 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching63 min
Jul 25, 10:25 PM CDTSevere Thunderstorm WarningDLHItasca65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.